Warning: headache pills can be a big pain

Click to follow
The Independent Online
Many people who suffer from persistent headaches may be making their condition worse by taking too many painkillers, a neurologist has warned.

The frequent use of stronger painkillers can lead to a condition called "chronic daily headache", which is caused by too many of the analgesics being present in the body, according to research.

Dr Simon Ellis, a neurologist at North Staffordshire Royal Infirmary, writes in the Post Graduate Medical Journal, that the "epidemic proportions of chronic daily headache in our communities can be partially attributed to effective marketing by the pharmaceutical industry".

Dr Ellis says that headache is a major health problem about which most clinicians are poorly informed.

Around two-thirds of the population of the United Kingdom report a history of headache, with 28 per cent of these meeting the criteria for migraine and 38 per cent for a "tension-type" headache which is often caused by stress.

"Patients come to medical attention either because of diagnostic doubt (is it a brain tumour?) or because of the negative impact on their quality of life," says Dr Ellis.

"Addressing the former without the latter leaves only half the job done.

"The medical professional has underestimated the use of painkillers and has failed to identify other ways of dealing with the problem, such as lifestyle advice."

Migraine headaches usually last from four to 72 hours and are often "unilateral" (concentrated in one area of the head), pulsating, of moderate or severe intensity, and are aggravated by routine physical activity.

They are often accompanied by nausea, vomiting, photophobia (aversion to light) or phonophobia (aversion to sound).

Tension-type headache can last from minutes to days, and the pain is bilateral (on both sides), pressing or tightening in quality, and of mild or moderate intensity.

There is usually no nausea, but there can be photophobia or phonophobia.

In recent years the condition of chronic daily headache (CDH) has been identified and defined as a headache which lasts for at least 15 days a month during the previous six months.

Dr Ellis says that many people progress from occasional migraine or tension-type headaches to CDH because of excessive use of analgesics.

"Rather than relying on painkillers on a daily basis, the headache sufferer should try to improve their lifestyle, by, for example, taking more exercise or fresh air, or by cutting out foods which have an adverse effect, such as cheese or chocolate," says Dr Ellis.

Sufferers often take far in excess of the 50 grams of paracetamol or other analgesics per month which can cause CDH. Mixed analgesics, which contain paracetamol and aspirin, are probably the stronger inducers of CDH, whereas aspirin alone is probably the least likely.

"Perhaps it is time for all analgesic packets to have a prominent health warning that `Daily use of painkillers can make headache worse'," says Dr Ellis.

Comments